Residually faithful modules and the Cohen-Macaulay type of idealizations. (English) Zbl 1471.13050

This paper under review investigates the Cohen-Macaulay type of idealizations of maximal Cohen-Macaulay modules over Cohen-Macaulay local rings.
Let \((R, \mathfrak{m})\) be a Cohen-Macaulay local ring with \(d = \dim R \ge 0\), and \(M\) be a maximal Cohen-Macaulay \(R\)-module, that is, \(M\) is a finitely generated \(R\)-module with \(\operatorname{depth}_RM = d\). The Cohen-Macaulay type \(\mathrm{r}_R(M)\) of the module \(M\) is defined by \(\ell_R(\operatorname{Ext}^d_R(R/\mathfrak{m}, M))\), where \(\ell_R(-)\) denotes the length as an \(R\)-module. In general we have the inequalities \[ \mathrm{r}_R(M) \le \mathrm{r}_R(R \ltimes M) \le \mathrm{r}(R) + \mathrm{r}_R(M) \] where \(\mathrm{r}(R) = \mathrm{r}_R(R)\) and \(R \ltimes M\) stands for the idealization of \(M\) over \(R\) (or the trivial extension of \(R\) by \(M\)). According to the above inequalities, the authors of this paper explored two extremal cases; the one is the case of \(\mathrm{r}_R(M) = \mathrm{r}_R(R \ltimes M)\), and the other is the case of \(\mathrm{r}_R(R \ltimes M) = \mathrm{r}_R(R) + \mathrm{r}_R(M)\).
The equality \(\mathrm{r}_R(M) = \mathrm{r}_R(R \ltimes M)\) holds if and only if the \(R\)-module \(M\) is residually faithful, i.e., \(M/\mathfrak{q}M\) is a faithful \(R/\mathfrak{q}\)-module for some parameter ideal \(\mathfrak{q}\) of \(R\). Furthermore, the latter condition is equivalent to saying that the homomorphism \[ t=t^M_{\mathrm{K}_R}: \operatorname{Hom}_R(M, \mathrm{K}_R) \otimes_R M \to \mathrm{K}_R, \] defined by \(t(f \otimes m) = f(m)\) for all \(f \in \operatorname{Hom}_R(M, \mathrm{K}_R)\) and \(m \in M\), is injective once the canonical module \(\mathrm{K}_R\) exists. The latter equivalence is due to [J. P. Brennan and W. V. Vasconcelos, Math. Scand. 88, No. 1, 3–16 (2001; Zbl 1029.13002), Proposition 5.2]. More generally, if \(R\) possesses the canonical module \(\mathrm{K}_R\), the equality \[ \mathrm{r}_R(R \ltimes M) = \mathrm{r}_R(M) + \mu_R(C) \] holds for every maximal Cohen-Macaulay \(R\)-module \(M\), where \(C\) denotes the cokernel of the homomorphism \(t = t^M_{\mathrm{K}_R}\) and \(\mu_R(-)\) stands for the number of elements in a minimal system of generators.
Let \(\mathrm{OCM}(R)\) denotes the class of the (not necessarily minimal) first syzygy modules of maximal Cohen-Macaulay \(R\)-modules, i.e., the class of maximal Cohen-Macaulay \(R\)-module \(M\) such that there is an embedding \(0 \to M \to F \to C \to 0\) into a finitely generated free \(R\)-module \(F\) with the cokernel \(N\) a maximal Cohen-Macaulay \(R\)-module. With this notation, the equality \[ \mathrm{r}_R(R \ltimes M) = \begin{cases} \mathrm{r}_R(M) & \text{if} \ R \ \text{is a direct summand of} \ M \\ \mathrm{r}(R) + \mathrm{r}_R(M) & \text{otherwise} \end{cases} \] holds for every \(M \in \mathrm{OCM}(R)\). The latter case where \(\mathrm{r}_R(R \ltimes M) = \mathrm{r}(R) + \mathrm{r}_R(M)\) is closely related to the theory of Ulrich modules. Indeed, the equality is characterized by \((\mathfrak{q}:_R\mathfrak{m})M = \mathfrak{q}M\) for some (and hence every) parameter ideal \(\mathfrak{q}\) of \(R\), so that all the Ulrich modules and all the syzygy modules \(\operatorname{Syz}^i_R(R/\mathfrak{m})\) \((i \ge d)\) considered in a minimal free resolution of \(R/\mathfrak{m}\) satisfy the above equality \(\mathrm{r}_R(R \ltimes M) = \mathrm{r}(R) + \mathrm{r}_R(M)\), provided \(R\) is not regular.
Suppose now that \(d=1\). Let \(\mathcal{F}\) denote the set of \(\mathfrak{m}\)-primary ideals of \(R\). Then the equality \[ \sup_{I \in \mathcal{F}}\mathrm{r}(R \ltimes I) = \begin{cases} \ 1 & \text{if} \ R \ \text{is a discrete valuation ring} \\ \mathrm{r}(R) + \mathrm{e}(R) & \text{otherwise} \end{cases} \] holds, where \(\mathrm{e}(R)\) denotes the multiplicity of \(R\).
Reviewer: Naoki Endo (Tokyo)


13H10 Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.)
13H15 Multiplicity theory and related topics


Zbl 1029.13002
Full Text: DOI arXiv Euclid


[1] D. D. Anderson and M. Winders, Idealization of a module, J. Commut. Algebra, 1 (2009), 3-56. · Zbl 1194.13002
[2] J. P. Brennan, J. Herzog and B. Ulrich, Maximally generated Cohen-Macaulay modules, Math. Scand., 61 (1987), 181-203. · Zbl 0653.13015
[3] J. P. Brennan and W. V. Vasconcelos, On the structure of closed ideals, Math. Scand., 88 (2001), 3-16. · Zbl 1029.13002
[4] O. Celikbas, S. Goto, R. Takahashi and N. Taniguchi, On the ideal case of a conjecture of Huneke and Wiegand, Proc. Edinburgh Math. Soc., to appear. · Zbl 1419.13027
[5] S. M. Cooper and S. Sather-Wagstaff, Multiplicities of semidualizing modules, Communications in Algebra, 41 (2013), 4549-4558. · Zbl 1282.13021
[6] A. Corso and C. Polini, Links of prime ideals and their Rees algebras, J. Algebra, 178 (1995), 224-238. · Zbl 0848.13015
[7] L. Ghezzi, S. Goto, J. Hong and W. V. Vasconcelos, Invariants of Cohen-Macaulay rings associated to their canonical ideals, J. Algebra, 489 (2017), 506-528. · Zbl 1387.13053
[8] S. Goto, R. Isobe and S. Kumashiro, The structure of chains of Ulrich ideals in Cohen-Macaulay local rings of dimension one, Acta Math. Vietnam., 44 (2019), 65-82. · Zbl 1428.13036
[9] S. Goto and S. Kumashiro, When is \(R <imes I\) an almost Gorenstein local ring?, Proc. Amer. Math. Soc., 146 (2018), 1431-1437. · Zbl 1427.13029
[10] S. Goto, N. Matsuoka and T.T. Phuong, Almost Gorenstein rings, J. Algebra, 379 (2013), 355-381. · Zbl 1279.13035
[11] S. Goto, K. Ozeki, R. Takahashi, K.-I. Watanabe and K.-I. Yoshida, Ulrich ideals and modules, Math. Proc. Camb. Phil. Soc., 156 (2014), 137-166. · Zbl 1295.13018
[12] S. Goto, K. Ozeki, R. Takahashi, K.-I. Watanabe and K.-I. Yoshida, Ulrich ideals and modules over two-dimensional rational singularities, Nagoya Math. J., 221 (2016), 69-110. · Zbl 1360.13028
[13] S. Goto and R. Takahashi, On the Auslander-Reiten conjecture for Cohen-Macaulay local rings, Proc. Amer. Math. Soc., 145 (2017), 3289-3296. · Zbl 1374.13022
[14] S. Goto, R. Takahashi, N. Taniguchi and H. L. Truong, Huneke-Wiegand conjecture and change of rings, J. Algebra, 422 (2015), 33-52. · Zbl 1301.13012
[15] S. Goto, R. Takahashi and N. Taniguchi, Almost Gorenstein rings—towards a theory of higher dimension, J. Pure Appl. Algebra, 219 (2015), 2666-2712. · Zbl 1319.13017
[16] S. Goto, R. Takahashi and N. Taniguchi, Ulrich ideals and almost Gorenstein rings, Proc. Amer. Math. Soc., 144 (2016), 2811-2823. · Zbl 1338.13043
[17] J. Herzog and E. Kunz, Der kanonische Modul eines Cohen-Macaulay-Rings, Lecture Notes in Math., 238, Springer-Verlag, 1971. · Zbl 0231.13009
[18] T. Kobayashi, On delta invariants and indices of ideals, J. Math. Soc. Japan, 71 (2019), 589-597. · Zbl 1420.13013
[19] T. Kobayashi and R. Takahashi, Ulrich modules over Cohen-Macaulay local rings with minimal multiplicity, Q. J. Math., to appear. · Zbl 1423.13138
[20] H. Lindo, Self-injective commutative rings have no nontrivial rigid ideals, arXiv:1710.01793v2. · Zbl 1367.16026
[21] J. Lipman, Stable ideals and Arf rings, Amer. J. Math., 93 (1971), 649-685. · Zbl 0228.13008
[22] M. Nagata, Local rings, Interscience, 1962.
[23] I. Reiten, The converse to a theorem of Sharp on Gorenstein modules, Proc. Amer. Math. Soc., 32 (1972), 417-420. · Zbl 0235.13016
[24] J. C. Rosales and P. A. García-Sánchez, Numerical semigroups, Developments in Mathematics, 20, Springer, New York, 2009. · Zbl 1220.20047
[25] J. D. Sally, Cohen-Macaulay local rings of maximal embedding dimension, J. Algebra, 56 (1979), 168-183. · Zbl 0401.13016
[26] S. Sather-Wagstaff, Semidualizing modules (unpublished), North Dakota State University. · Zbl 1127.13007
[27] S. Sather-Wagstaff, Semidualizing modules and the divisor class group, Illinois J. Math., 51 (2007), 255-285. · Zbl 1127.13007
[28] R. Takahashi, Syzygy modules with semidualizing or G-projective summands, J. Algebra, 295 (2006), 179-194. · Zbl 1111.13015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.